Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On the universality of words for the alternating groups


Author: Manfred Droste
Journal: Proc. Amer. Math. Soc. 96 (1986), 18-22
MSC: Primary 20F10; Secondary 20B30, 20D06
MathSciNet review: 813801
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the following theorem on the finite alternating groups $ {A_n}$: For each pair $ (p,q)$ of nonzero integers there exists an integer $ N(p,q)$ such that, for each $ n \geqslant N$, any even permutation $ a \in {A_n}$ can be written in the form $ a = {b^p} \cdot {c^q}$ for some suitable elements $ b,c \in {A_n}$. A similar result is shown to be true for the finite symmetric groups $ {S_n}$ provided that $ p$ or $ q$ is odd.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F10, 20B30, 20D06

Retrieve articles in all journals with MSC: 20F10, 20B30, 20D06


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1986-0813801-5
PII: S 0002-9939(1986)0813801-5
Keywords: Alternating groups, finite symmetric group, permutation groups, universal words, conjugacy classes
Article copyright: © Copyright 1986 American Mathematical Society